Jump to content
Acne.org
Search In
Find results that contain...
Find results in...

Ok so i went to my derm the other week and she prescribed me Retin-A (0.025% cream), however she didn't tell me anything about how to apply it, skin treatments, etc. So i have to ask a couple of questions:

1. I usually cleanse and moisturise. What do i do on Retin-A? Do i still do this as normal and apply the Retin-A afterwards?

2. I only have mild acne on my cheeks and i get the odd spot elsewhere, do i apply it all over or just where i have acne?

3. The instructions that came with it say "you may use cosmetics or moisturisers but you should not apply them at the same time as Retin-A". I have no idea what that means :confused: Does it mean I shouldn't use Retin-A on days when I'm gonna wear make-up?

Thanks

(sorry if these qs have been asked before!)

Share this post


Link to post
Share on other sites

Ok so i went to my derm the other week and she prescribed me Retin-A (0.025% cream), however she didn't tell me anything about how to apply it, skin treatments, etc. So i have to ask a couple of questions:

1. I usually cleanse and moisturise. What do i do on Retin-A? Do i still do this as normal and apply the Retin-A afterwards?

2. I only have mild acne on my cheeks and i get the odd spot elsewhere, do i apply it all over or just where i have acne?

3. The instructions that came with it say "you may use cosmetics or moisturisers but you should not apply them at the same time as Retin-A". I have no idea what that means :confused: Does it mean I shouldn't use Retin-A on days when I'm gonna wear make-up?

Honey, I'm sorry, but your derm SUCKS. This is a product that MUST be used correctly for you to be successful with it. The more you know about it and how it works and how it affects your skin, the better!

So here is my standard lecture ... sorry it's long ... hope it's useful.

First of all, you should apply Retin A only to a clean, dry face and wait at least 30-45 minutes before applying anything else (moisturizer, sunscreen, etc.) Follow the directions that came with it regarding how much to use and how often to use it. It is not a spot treatment; you should apply it all over your face.

EDIT: And, as Willow reminds me below, only a pea-sized amount. (Peas are not very big!)

DO NOT GET IMPATIENT and use too much or too often ... your skin needs to accustom itself gradually to this product. If you start getting red, sore, or sunburned-feeling, just take a day or 2 off and let your skin go back to normal before you start up with the Retin A again.

Retin A causes your skin cells to turn over every 5-6 days instead of every 30-35 days. So the first side effect you will see is dead skin flaking off at the surface. Don't panic: this is a sign that it's working. Best way to deal with this is GENTLE exfoliation. I use an extra-soft synthetic-bristle brush once every day or two when I clean my face (it's actually a battery-powered Oral B toothbrush) and that works fine for me. If you scout around here, I'm sure you'll find other ideas (I know the word "toothbrush" scares most people off).

Because of all the activity going on deep inside your skin, anything that may be clogging your pores (dead skin cells, dried sebum, etc.) will get pushed up to the surface -- the dreaded initial purge. Don't panic if you start breaking out; this is a sign that the product is working to clear your pores. Exfoliation helps with this as well; by getting rid of dead skin at the surface, you give all of this stuff a way to get out.

Retin A also stimulates your skin to produce more collagen, so over time, fine lines and slight skin imperfections become less visible. Also, because you are shedding your skin so quickly, red and brown marks on the face will go away much faster than they ordinarily would. It thins your epidermis (upper skin layer) and thickens the dermis (lower layer); this contributes to a smoother overall appearance, but the upper layer will become more delicate and sensitive. Be nice to it. Use a very gentle cleanser & moisturizer with no active ingredients.

Retin A also makes you extremely sun-sensitive, so you MUST wear SPF 15 or more EVERY DAY. (I found this out the hard way)

After you've used it for a few months, if you feel that you are pretty clear, you can try cutting back on how much you use, or you could switch to an OTC product such as Green Cream for maintenance.

Good luck with it ... and get a new derm ...

Q

Share this post


Link to post
Share on other sites

Great post Queen!

I have one thing to add, only use a pea sized amount on your face. It should say this in the directions. I know it seems so little, but anything more could give your severe irritation.

Share this post


Link to post
Share on other sites

I second the idea of wearing SPF. When I was on Retin-A gel .04%, I forgot to bring my SPF with me to the beach. By the end of the day, I had second degree burns all over my face. NOT cute. My face bubbled up with blisters all over my forehead, cheeks, and chin. Awful.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×